Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 69, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 17, 2018, 6:59 PM EDT for Morgan County, Tennessee. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2018, 6:59 PM EDT (22:59 UTC)
- Expired
- Jun 17, 2018, 7:19 PM EDT
- In force
- 20 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Morgan County, TN
The radar
The Knoxville radar (KMRX), 105 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 7:05 PM EDT | HAIL 1 | Oakdale, TN | DIME TO QUARTER SIZE HAIL REPORTED IN OAKDALE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
419
WUUS54 KMRX 172259
SVRMRX
TNC129-172330-
/O.NEW.KMRX.SV.W.0069.180617T2259Z-180617T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
659 PM EDT SUN JUN 17 2018
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Southeastern Morgan County in east Tennessee...
* Until 730 PM EDT.
* At 659 PM EDT, a severe thunderstorm was located 7 miles north of
Midtown, or 8 miles north of Kingston, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Harriman, Oakdale and Coalfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3595 8461 3606 8465 3608 8446 3599 8444
3598 8449 3597 8452 3597 8455 3596 8456
3595 8455
TIME...MOT...LOC 2259Z 164DEG 4KT 3599 8452
HAIL...1.00IN
WIND...60MPH
$$
05/MA2 follow-up statements
408
WWUS54 KMRX 172313
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
713 PM EDT SUN JUN 17 2018
TNC129-172330-
/O.CON.KMRX.SV.W.0069.000000T0000Z-180617T2330Z/
Morgan TN-
713 PM EDT SUN JUN 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTH CENTRAL MORGAN COUNTY...
At 713 PM EDT, a severe thunderstorm was located near Wartburg,
moving northwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Harriman, Oakdale and Coalfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3595 8461 3606 8465 3607 8451 3598 8449
3597 8452 3597 8455 3596 8456 3595 8455
TIME...MOT...LOC 2313Z 123DEG 11KT 3601 8459
HAIL...1.00IN
WIND...60MPH
$$
05/MA263
WWUS54 KMRX 172319
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
719 PM EDT SUN JUN 17 2018
TNC129-172329-
/O.CAN.KMRX.SV.W.0069.000000T0000Z-180617T2330Z/
Morgan TN-
719 PM EDT SUN JUN 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MORGAN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 3595 8461 3606 8465 3607 8451 3598 8449
3597 8452 3597 8455 3596 8456 3595 8455
TIME...MOT...LOC 2318Z 164DEG 4KT 3598 8453
$$
05/MAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:05 PM EDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jun 17, 3:05 PM EDT, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Morristown TN 305 PM EDT Sun Jun 17 2018 .SHORT TERM...(Tonight and Monday)...The mid/upper level ridge will continue to dominate our weather in this persistent pattern. Gradual moistening is occurring, and as expected convection coverage is higher today than yesterday. Should see isolated to scattered convection again tomorrow, with the highest PoPs across the south and higher terrain areas. It will be hot again tomorrow afternoon, similar to today. Will not stray far from MAV temps. .LONG TERM...(Monday night through Sunday)... Anomalously strong ridging over the region will continue to be the main story early in the extended while a breakdown in the ridge mid to late week will bring increasing chances for scattered showers and thunderstorms. Models have been consistently showing the ridge strengthening through early this week with 500 mb heights in excess of 590 dam on Monday and Tuesday. NAEFS anomalies indicate this would place the ridge in the 99th percentile for this time of year. This is a strong signal for hot, above normal temperatures through early week. Expect to see temperatures continue to be 5 to 10 degrees above normal with heat indices approaching 100. This is forecast to be just below heat advisory criteria, but it will be hot, nonetheless. Could be within a few degrees of record highs or record high minimums on several days. With strong ridging, expect mostly dry conditions early in the week. With differential heating along the terrain, expect the higher elevations to be a focus for convective development in the afternoons. There will be plenty of energy for those thunderstorms that can develop with MUCAPE of between 2000 to 3000 J/Kg. Still, with weak wind shear around or less than 10 kt, expect convection to be short-lived and very pulse-like in nature. A few of these thunderstorms could make their way into the lower elevations, but expect them to be mainly confined to the mountains and plateau. A shortwave trough across the Northeast CONUS and a trailing surface front across the Ohio Valley will weaken the ridge on Wednesday and Thursday with PoPs on the increase, especially across northern sections of the forecast area. Still have questions about the setup for later in the week as the GFS is at odds with other global models such as the ECMWF and Canadian. The GFS shows ridging trying to hold on while the ECMWF and Canadian both show troughing amplifying across the region. Regardless, the weakening of the ridge will likely lead to higher PoPs and better chances of scattered precip. There does seem to be good agreement that this probably isn't the end of the ridge. Global models continue to show additional ridging trying to build back in next weekend with the hot, above normal pattern trying to continue. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 94 73 94 / 30 30 20 20 Knoxville McGhee Tyson Airport, TN 72 92 72 92 / 20 20 20 30 Oak Ridge, TN 72 93 72 92 / 20 20 20 30 Tri Cities Airport, TN 66 92 69 90 / 10 20 20 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && LW/JB
Hazardous weather outlook, Jun 17, 2:50 PM EDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 250 PM EDT Sun Jun 17 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-181900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 250 PM EDT Sun Jun 17 2018 /150 PM CDT Sun Jun 17 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 17, 4:58 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Morristown TN
458 PM EDT SUN JUN 17 2018
TNZ101-102-172130-
West Polk TN-East Polk TN-
458 PM EDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POLK COUNTY UNTIL 530 PM
EDT...
At 458 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Etowah to near Ducktown.
Movement was southwest at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Ducktown, William L. Davenport Refuge, Big Frog Mountain, Reliance,
Archville, Hiwassee Ocoee State Park and Copperhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3499 8463 3526 8458 3527 8455 3527 8452
3528 8450 3528 8449 3524 8437 3499 8439
TIME...MOT...LOC 2058Z 053DEG 10KT 3521 8443 3502 8445
05/MASpecial weather statement, Jun 17, 5:15 PM EDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service Morristown TN 515 PM EDT SUN JUN 17 2018 TNZ036-069-172200- Anderson TN-Knox TN- 515 PM EDT SUN JUN 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX AND SOUTHEASTERN ANDERSON COUNTIES UNTIL 600 PM EDT... At 514 PM EDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Farragut, or 8 miles west of Knoxville, moving northwest at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Knoxville, Oak Ridge, Clinton, Powell and Karns. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3595 8401 3591 8412 3603 8427 3612 8404 TIME...MOT...LOC 2114Z 153DEG 5KT 3597 8410 05/MA
Special weather statement, Jun 17, 6:07 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Morristown TN
607 PM EDT SUN JUN 17 2018
TNZ013-036-172230-
Anderson TN-Campbell TN-
607 PM EDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON AND
SOUTHWESTERN CAMPBELL COUNTIES UNTIL 630 PM EDT...
At 606 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Jacksboro to near Oliver
Springs. Movement was west at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Oak Ridge, Lake City, Rosedale and Disney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3625 8415 3604 8421 3609 8438 3611 8440
3610 8440 3611 8442 3613 8443 3614 8445
3616 8444 3617 8440 3620 8439 3621 8437
3626 8438 3628 8433
TIME...MOT...LOC 2206Z 105DEG 8KT 3623 8421 3608 8427
05/MASpecial weather statement, Jun 17, 6:12 PM EDT, 47 minutes before
Special Weather Statement National Weather Service Morristown TN 612 PM EDT SUN JUN 17 2018 TNZ099-100-172245- Bradley TN-Hamilton TN- 612 PM EDT SUN JUN 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRADLEY AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 645 PM EDT... At 612 PM EDT, Doppler radar was tracking a strong thunderstorm near South Cleveland, or 9 miles southwest of Cleveland. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cleveland, South Cleveland, Collegedale, McDonald, Ooltewah and Harrison Bay State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3518 8508 3519 8493 3505 8489 3506 8509 TIME...MOT...LOC 2212Z 020DEG 1KT 3509 8499 05/MA
Special weather statement, Jun 17, 6:44 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
644 PM EDT SUN JUN 17 2018
TNZ035-067-172315-
Roane TN-Morgan TN-
644 PM EDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MORGAN AND
NORTHWESTERN ROANE COUNTIES UNTIL 715 PM EDT...
At 644 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rockwood. This storm was nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rockwood, Midtown, Harriman, Oakdale and Pine Orchard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3586 8474 3587 8472 3589 8471 3590 8468
3599 8472 3605 8478 3607 8477 3597 8451
3582 8459
TIME...MOT...LOC 2244Z 089DEG 2KT 3591 8464
05/MASpecial weather statement, Jun 17, 6:57 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
657 PM EDT SUN JUN 17 2018
TNZ035-172330-
Morgan TN-
657 PM EDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN COUNTY UNTIL
730 PM EDT...
At 657 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Midtown, or 8 miles north of Kingston. This storm
was nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Harriman, Oakdale, Coalfield, Petros and Frozen Head State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3606 8464 3611 8443 3600 8443 3599 8444
3598 8446 3598 8449 3597 8452 3597 8455
3596 8455
TIME...MOT...LOC 2257Z 164DEG 4KT 3599 8451
05/MAThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 9:52 PM EDT | Special Weather Statement | MRX | Polk | 38 min |
| Jun 17, 2:03 PM EDT | Special Weather Statement | MRX | Sevier | 27 min |
| Jun 17, 2:09 PM EDT | Special Weather Statement | MRX | Morgan | 36 min |
| Jun 17, 2:30 PM EDT | Special Weather Statement | MRX | Sevier | 30 min |
| Jun 17, 2:40 PM EDT | Areal Flood Advisory | MRX | Blount, Sevier | 2 hr |
| Jun 17, 2:54 PM EDT | Special Weather Statement | MRX | Scott | 51 min |
| Jun 17, 3:00 PM EDT | Areal Flood Advisory | MRX | Scott | 2 hr |
| Jun 17, 3:37 PM EDT | Special Weather Statement | MRX | Monroe | 23 min |
| Jun 17, 4:16 PM EDT | Special Weather Statement | MRX | Loudon | 44 min |
| Jun 17, 4:33 PM EDT | Special Weather Statement | MRX | Polk | 27 min |
| Jun 17, 4:58 PM EDT | Special Weather Statement | MRX | Polk | 32 min |
| Jun 17, 5:15 PM EDT | Special Weather Statement | MRX | Anderson | 45 min |
| Jun 17, 6:07 PM EDT | Special Weather Statement | MRX | Anderson | 23 min |
| Jun 17, 6:12 PM EDT | Special Weather Statement | MRX | Bradley | 33 min |
| Jun 17, 6:44 PM EDT | Special Weather Statement | MRX | Roane | 31 min |
| Jun 17, 6:57 PM EDT | Special Weather Statement | MRX | Morgan | 33 min |
| Jun 17, 7:11 PM EDT | Special Weather Statement | MRX | Rhea | 34 min |
| Jun 17, 7:46 PM EDT | Special Weather Statement | MRX | Rhea | 29 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.